Georgia, 2008

Damaging Wind and Lightning Strike in Georgia, August 1, 2008

August 1, 2008 · NWS FFC · 2 events in 2 counties and zones

S. and trailed southwestward into central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An upper trough was located along the east coast of the U.S. and trailed southwestward into central Georgia. A surface trough was located across central and south Georgia. The remnants of Hurricane Dolly had been pushed south into central and south Georgia ahead of the trough. Ample moisture combined with active northwest flow aloft and the surface boundary to allow scattered strong thunderstorms to develop during the late afternoon and evening hours across central and south Georgia. Frequent cloud-to-ground lightning was observed in these storms, but none reached severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 1, 2:46 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 1, 2:46 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
346 PM EDT FRI AUG 1 2008

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
CURRENT SATELLITE LOOP SHOWS LARGE MOISTURE PLUME EXTENDING FROM THE
NORTHERN GULF...ACROSS...N FL..AND UP TO A LOW CENTER ABOUT 700
MILES DUE E OF THE COAST OF MAINE. THIS PLUME IS ASSOCIATED WITH THE
WEAKENING FRONTAL SYSTEM/TROF THAT IS MOVING SOUTH THROUGH GA AT THE
MOMENT. LATEST ANALYSIS SHOWS TROF AXIS EXTENDING ALONG A CSG TO
MCN TO AGS LINE. THIS TROF IS EXPECTED TO CONTINUE MOVING SOUTH TODAY
AND STALL SOMEWHERE OVER S GA/N FL THROUGH THE WEEKEND. THE MAJORITY
OF TODAYS AFTERNOON CONVECTIONS IS OVER N FL BUT THERE ARE SOME
ISOLATED STORMS AS FAR NORTH AS EASTMAN AND VIDALIA. LARGE UPPER
LEVEL RIDGE BEGINS BUILDING EASTWARD OUT OF THE CENTRAL PLAINS
TONIGHT POSITIONING ITSELF OVER THE LOWER AND MID MS VALLEYS BY SUN.
THIS RIDGE SHOULD HELP TO SUPPRESS CONVECTIVE ACTIVITY THROUGH THE
WEEKEND...BUT THERE IS STILL ENOUGH MOISTURE IN THE LOWER LEVELS TO
SUPPORT ISOLATED SHRA/TSRA ESPECIALLY SOUTH AND EAST. WILL CONTINUE
WITH SLIGHT TO LOW CHANCE DIURNALLY DRIVEN POPS.  WITH THE UPPER
RIDGE BUILDING INTO THE AREA THROUGH THE WEEKEND WILL SEE TEMPS
ACROSS THE STATE AROUND 5 TO 10 DEGS ABOVE SEASONAL NORMS.

.LONG TERM /MONDAY THROUGH FRIDAY/...
UPPER LEVEL RIDGE WEAKENS SOME THROUGH DAY 7 BUT IT REMAINS FAIRLY
STATIONARY OVER THE SOUTHERN STATES. THIS RIDGE SHOULD CONTINUE TO
SUPPRESSING CONVECTIVE DEVELOPMENT AT LEAST THROUGH THE MIDDLE OF
NEXT WEEK. THE RIDGE EVENTUALLY BECOMES CENTERED OVER THE NORTHERN
GULF BY THU AS A WEAK FRONTAL SYSTEM MOVES SOUTHWARD OUT OF THE TN
VALLEY. UNCERTAINTY EXISTS REGARDING THE DEVELOPMENT OF THIS
SYSTEM...SO WILL CONTINUE WITH THE CURRENT THINKING OF DIURNAL
SLIGHT CHANCE POPS DAYS 4-7. TEMPERATURES WILL CONTINUE TO BE
SLIGHTLY ABOVE NORMAL WITH THE UPPER LEVEL RIDGE NOT EXPECTED TO
MOVE MUCH.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  99  70  94  70 /   0  20  10  10   5
ATLANTA         71  94  73  95  73 /   0  10  10   5   5
BLAIRSVILLE     66  91  65  92  66 /   5  20  10   5  10
CARTERSVILLE    67  94  68  94  69 /   5  10  10   5  10
COLUMBUS        73  95  75  93  75 /  10  10  10  10  10
GAINESVILLE     71  94  70  92  72 /   5  20  10   5  10
MACON           72  96  73  95  73 /  10  20  20  10  10
ROME            70  96  70  95  70 /   5  10  10   5  10
PEACHTREE CITY  68  95  68  93  71 /   0  10  10   5   5
VIDALIA         72  96  72  95  72 /  20  40  20  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Aug 1, 4:37 AM EST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
537 AM EDT FRI AUG 1 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
537 AM EDT FRI AUG 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE ACROSS CENTRAL
GEORGIA.

.SYNOPSIS...
A SURFACE BOUNDARY ACROSS NORTH GEORGIA WILL DRIFT INTO CENTRAL
GEORGIA TODAY.

.PRIMARY HAZARDS...
DAMAGING WIND GUSTS AND FREQUENT CLOUD TO GROUND LIGHTNING
WILL BE THE PRIMARY THREATS. THE MORE INTENSE STORMS WILL BE
POSSIBLE SOUTH OF A LAGRANGE TO EATONTON TO WARRENTON LINE...
MAINLY BETWEEN 3 PM AND 10 PM.

.DISCUSSION...
A SURFACE BOUNDARY COMBINED WITH A MOIST TROPICAL
LIKE AIRMASS AND AFTERNOON HEATING....WILL AID IN THE DEVELOPMENT
OF THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON
AND EVENING. WITH CAPES EXPECTED TO INCREASE INTO THE 1000 TO 2000
RANGE THIS AFTERNOON...SOME STORMS COULD BE STRONG WITH A FEW
POSSIBLY BECOMING SEVERE. WHILE STRONG GUSTY WINDS AND FREQUENT
LIGHTNING WILL BE THE PRIMARY THREAT...LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS CHANCE OF THUNDERSTORMS SATURDAY THROUGH MONDAY...THEN
AGAIN ON WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...
FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...
HOWEVER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE
WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.

In the hours before

Local storm report, Aug 1, 2:33 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
333 PM EDT FRI AUG 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     FLASH FLOOD      7 NW PALMETTO           33.60N 84.75W
07/31/2008                   FULTON             GA   NWS STORM SURVEY

            FULTON COUNTY EMA OPERATIONS OFFICER REPORTED 6 INCHES OF
            WATER FLOWING OVER CAMPBELLTON REDWINE ROAD ONE HALF MILE
            NORTHEAST OF BEAR CREEK. AN NWS FLOOD SURVEY CONDUCTED ON
            FRIDAY INDICATED BEAR CREEK HAD HIGH WATER MARKS 2 FEET
            HIGHER THAN BANKFULL WHICH CAUSED MINOR FLOODING OF LOW
            LYING AREAS AND WOODLANDS IN THE CREEK BASIN. SIGNIFICANT
            WATER FLOW MARKS AND MUD EROSION WERE OBSERVED ON
            WOODRUFF ROAD TWO TENTHS OF A MILE WEST OF BEAR CREEK.

&&

KFRANTZ
Local storm report, Aug 1, 2:39 PM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
339 PM EDT FRI AUG 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLOOD            UNION CITY              33.58N 84.54W
07/31/2008                   FULTON             GA   LAW ENFORCEMENT

            4 INCHES OF WATER FLOWING ACROSS ROAD

1014 PM     FLOOD            FAIRBURN                33.57N 84.58W
07/31/2008                   FULTON             GA   EMERGENCY MNGR

            STREET FLOODING WAS OCCURRING ON EAST CAMPBELLTON ST /HWY
            92/ IN DOWNTOWN FAIRBURN.

1020 PM     HEAVY RAIN       UNION CITY              33.58N 84.54W
07/31/2008  M4.10 INCH       FULTON             GA   BROADCAST MEDIA

            PUBLIC REPORT RELAYED VIA FOX5 ATLANTA

1020 PM     HEAVY RAIN       5 S DOUGLASVILLE        33.67N 84.75W
07/31/2008  M3.70 INCH       DOUGLAS            GA   BROADCAST MEDIA

            PUBLIC REPORT FROM THE BILL ARP AREA RELAYED VIA FOX5
            ATLANTA

1020 PM     HEAVY RAIN       FAIRBURN                33.57N 84.58W
07/31/2008  M4.86 INCH       FULTON             GA   BROADCAST MEDIA

            PUBLIC REPORT RELAYED VIA FOX5 ATLANTA

1024 PM     FLASH FLOOD      7 NW PALMETTO           33.60N 84.75W
07/31/2008                   FULTON             GA   NWS STORM SURVEY

            FULTON COUNTY EMA OPERATIONS OFFICER REPORTED 6 INCHES OF
            WATER FLOWING OVER CAMPBELLTON REDWINE ROAD ONE HALF MILE
            NORTHEAST OF BEAR CREEK. AN NWS FLOOD SURVEY CONDUCTED ON
            FRIDAY INDICATED BEAR CREEK HAD HIGH WATER MARKS 2 FEET
            HIGHER THAN BANKFULL WHICH CAUSED MINOR FLOODING OF LOW
            LYING AREAS AND WOODLANDS IN THE CREEK BASIN. SIGNIFICANT
            WATER FLOW MARKS AND MUD EROSION WERE OBSERVED ON
            WOODRUFF ROAD TWO TENTHS OF A MILE WEST OF BEAR CREEK.

1040 PM     HEAVY RAIN       TYRONE                  33.47N 84.60W
07/31/2008  M3.30 INCH       FAYETTE            GA   BROADCAST MEDIA

            PUBLIC REPORT RELAYED VIA FOX5 ATLANTA

&&

KFRANTZ
Special weather statement, Aug 1, 3:20 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
420 PM EDT FRI AUG 1 2008

GAZ092-093-012100-
420 PM EDT FRI AUG 1 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN SCHLEY AND
WESTERN MACON COUNTIES UNTIL 500 PM EDT...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS BETWEEN MURRAYS CROSSROADS...ELLAVILLE...AND
WALLS CROSSING...MOVING SOUTHEAST AT 10 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE THUNDERSTORMS.  RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19
Special weather statement, Aug 1, 3:41 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
441 PM EDT FRI AUG 1 2008

GAZ097-012130-
441 PM EDT FRI AUG 1 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN CENTRAL AND
SOUTHERN LAURENS COUNTY UNTIL 530 PM EDT...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS FROM LOWERY...TO CEDAR GROVE...TO
RENTZ...MOVING SOUTHEAST AT 15 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE THUNDERSTORMS.  RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19
Special weather statement, Aug 1, 3:54 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
454 PM EDT FRI AUG 1 2008

GAZ091-012145-
454 PM EDT FRI AUG 1 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN SOUTHERN
MARION COUNTY UNTIL 545 PM EDT...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING JUST SOUTH OF PUTNAM...AND ANOTHER
JUST SOUTHEAST OF BERGINSVILLE...MOVING SOUTH AT 15 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE THUNDERSTORMS...INCLUDING THE CITIES OF
PUTNAM AND DRANEVILLE. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19
Special weather statement, Aug 1, 4:28 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
528 PM EDT FRI AUG 1 2008

GAZ097-012200-
528 PM EDT FRI AUG 1 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN SOUTHERN
LAURENS COUNTY UNTIL 600 PM EDT...

AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS JUST NORTH OF LOWERY...MOVING SOUTH AT 10 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE THUNDERSTORMS. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19

The radar

The Robins AFB radar (KJGX), 79 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Wheeler

When
August 1, 4:42 PM EST
Where
Wheeler County, Alamo
Measured
37 kt (43 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
32.150, -82.780

The Wheeler County 911 Center reported that a tree was blown down on a power line.

Lightning, Telfair

When
August 1, 5:45 PM EST
Where
Telfair County, Towns
Property damage
$10,000
Reported by
County Official
Coordinates
32.000, -82.750

The Telfair County 911 Center reported that lightning ignited a structural fire. No specific information was provided.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130746, 130747.